Our Blog

Snorting Heroin: Dangers, Addiction, Signs & Symptoms

Heroin use has skyrocketed in the United States over the last few decades. Highly potent, easily available, and extremely dangerous, heroin has become a nightmare for both users and their loved ones. With the growing popularity of heroin, the trend of snorting heroin has also gotten popular. While heroin itself poses a huge health threat to the user, snorting heroin comes with its own unique dangers and risks. This makes snorting heroin one of the most dangerous methods of ingesting drugs on the planet. Learn more about the dangers of heroin and snorting heroin. You just may end up saving a life.

What are Common Forms of Heroin?

All types of heroin come from the drug known as opium. Opium, derived from the poppy plant, produces a sedative effect. In pharmacology, opium is used in many drugs such as Oxycodone and Oxycontin as a pain reliever. In heroin, opium works in large quantities on a user’s opioid receptors, producing euphoric effects.

Heroin typically comes in four common types. These are white heroin, brown heroin, black tar heroin, and liquid heroin. All highly potent, addictive, and dangerous, the different forms of heroin originate from the methods by which they are made.

While many methods of heroin use involve direct injection, white, brown, and black tar heroin are all commonly used via snorting. 

Why do People Snort Heroin?

As an opioid, heroin is extremely addictive. Many users have reported signs of full-blown addiction after only one use. People snort heroin for a variety of different reasons. Many users cite the notably longer delay in effects felt when snorting heroin as opposed to smoking or injecting it. 

Thought to be less intense when snorted, the effects of heroin are delayed for about five minutes. This is in stark contrast to smoking or injecting heroin, which often sees users overwhelmed by the drug to the point of immediate immobility. On top of this, some heroin users may not have access to clean needles. This has led to a growing number of users snorting heroin as a means to lessen the risks of contracting HIV/AIDS or Hepatitis from a used needle. In any event, snorting heroin is extremely dangerous to one’s mental and physical health.

What Happens When You Snort Heroin?

When one snorts heroin, they often begin feeling the effects of the drug after about five minutes. Thought to be less intense than the injection or smoking method, snorting heroin comes with its own risks.

Many users begin using heroin by snorting it. Once an addiction has been developed, many users look for more intense methods of delivery to attain a more powerful and potent high. This, sadly, often leads users to begin injecting or smoking heroin in an effort to achieve that more powerful high. In other words, snorting heroin is just as dangerous and life threatening as any other common means of use.

Dangers of Snorting Heroin

Snorting heroin poses a number of adverse health risks. The most pronounced danger of snorting heroin is overdose. Heroin has a distinctly sinister ability to build a rapid tolerance in its users. As a result, many “casual” users accidentally overdose as they try to achieve their usual high. Even in small doses, higher tolerance to heroin builds quickly, no matter how it’s ingested.

Users of all stages constantly run the risk of accidental overdose every time they use heroin. This makes for some alarming statistics regarding heroin-related overdoses. On top of the dangers of overdose, the dangers of snorting heroin include:

  • Insomnia
  • Vomiting
  • Flushed skin
  • Stroke
  • Liver disease
  • Pneumonia
  • Mental disorders
  • Miscarriage
  • Dry Mouth
  • Itching
  • Kidney disease

Signs and Symptoms of Snorting Heroin

Like many drugs, heroin users often exhibit tell-tale signs and symptoms of use that help others recognize their situation. Signs and symptoms of snorting heroin include:

  • Nosebleeds
  • Nasal congestion
  • Hole in septum (without piercing present)
  • Affinity for carrying around straws
  • “Nodding” (common phrase for a state between consciousness and unconsciousness heroin users experience)
  • Nasal inflammation
  • Runny nose
  • Sudden changes in social habits
  • Risky behaviors

Finding Treatment for Addiction to Snorting Heroin

While addiction to heroin can steer your life into a downward spiral, there is hope. Each year, thousands of Americans reclaim their independence from addiction by getting the help they need. Going through the treatment process alone can be daunting, intimidating, and dangerous. By choosing the proper support system, one gives themselves the highest likelihood of a successful recovery.

Rehab Center for Heroin Addiction in Knoxville, Tennessee

Here at Tennessee Valley Recovery, we are waiting with open arms to help you take the first steps in your recovery journey. Our knowledgeable and professional medical staff are ready to give you the tools and programs necessary to reclaim your independence from addiction.

Located in Knoxville, Tennessee, we here at Tennessee Valley Recovery believe that recovery is not a “one size fits all” endeavor. By providing multiple pathways to recovery, we seek to give you a personalized plan of action to improve your quality of life and kick your addiction for good. There has never been a better time to reclaim your independence from addiction. Go to our admissions page and take the first steps in your recovery journey.